Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 444, NWS Jackson, MS

June 13, 2001Covington County, Jefferson Davis County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 13, 2001, 3:14 PM CDT for Covington County, Jefferson Davis County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 13, 2001, 3:14 PM CDT (20:14 UTC)
Expired
Jun 13, 2001, 3:45 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Covington County, MS, Jefferson Davis County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1185 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WUUS54 KJAN 132014
SVRJAN
MSC031-065-132045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 345 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF PRENTISS...OR ABOUT 13
  MILES SOUTHWEST OF COLLINS...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PRENTISS AT 320 PM CDT
  BE NEAR COLLINS AT 340 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3154 8988 3141 8973 3166 8940 3180 8988

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:50 PM CDT, 24 minutes earlier.

Area forecast discussion, Jun 13, 2:50 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT WED JUN 13 2001

SURFACE MOISTURE RETURNING QUICKLY TO REGION TODAY AS SLY FLOW
PREVAILING IN LOWEST 10K FEET. CURRENT SEA BREEZE-INITIATED TSRA
WILL SPREAD NWD THIS EVENING AND HOPEFULLY WILL NOT GET STUCK AT ANY
ONE LOCATION LIKE LAST NIGHT IN THE SERN CWFA(A REAL MICROSCALE
EVENT). CURRENT LAPS DATA SHOWING CAPES NEAR 3000J/KG AHEAD OF THE
NWD-MOVING BOUNDARY AND OVER THE NERN COUNTIES.

TROPICAL MOISTURE WILL CONTINUE INCREASING WITH GROWING POTENTIAL
FOR DIURNAL TSRA INTO FRIDAY. MODELS GETTING MORE IMPRESSED WITH
INSTABILITY ON THURSDAY AS THE VALUES APPROACH 3500-4500J/KG BEFORE
SEA BREEZE WORKS NWD. WILL GO FOR ABOVE CLIMATOLOGY(30-35%) POPS
THURSDAY WITH LIFTED INDEXES ALSO PROGGED TO BE -7C TO -9C.

THE FORECAST THEN HINGES ON THE APPROACH OF A STRONG CENTRAL CONUS
LONGWAVE TROUGH/FRONTAL SYSTEM WHICH FLATTENS OUR MID LEVEL RIDGE
THURSDAY NIGHT. THE FRONT NOW EXPECTED TO REACH OUR NWRN ZONES ABOUT
MIDDAY FRIDAY AND CROSS MUCH OF THE CWFA BY MIDNIGHT WITH A BAND OF
SHRA/TSRA LIKELY. AVN/ETA BOTH LOOKING FOR K INDEXES OF 35+ ALONG
THE FRONT WITH 850MB DEWPOINTS 12-14C. SINCE PRIMARY DYNAMICS REMAIN
N OF THE AREA...THE FRONT SHOULD WEAKEN EARLY SATURDAY OVER EXTREME
S MS AND SETTLE INTO THE COASTAL WATERS.

TEMPERATURE GUIDANCE NUMBERS VERY REASONABLE AND QUITE SEASONAL WITH
SLIGHTLY COOLER NIGHTS RETURNING FOR THE WEEKEND.

IN THE EXTENDED...EXPECT A FEW DAYS OF DIFFLUENT NWLY FLOW ALOFT
WITH DRYING AIRMASS SATURDAY THROUGH MONDAY. LATEST AVN DROPS MEAN
RELATIVE HUMIDITIES TO 15-20% RANGE AS WELL DURING THIS PERIOD AS A
MAJOR SUMMER MID-UPPER ANTICYCLONE TAKES UP RESIDENCE IN ERN NM/TX
PANHANDLE REGION. THIS RIDGE WILL DOMINATE FIRST HALF OF NEXT WEEK
WITH A SLOW RETURN OF TROPICAL AIR TOWARD MID WEEK AND THUS MORE
AFTERNOON/EVENING TSRA.

PRELIM NUMBERS
JAN 73/91/73/90/66 24363
MEI 71/91/69/90/65 23374

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Jun 13, 12:19 PM CDT, 2 hours 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT WED JUN 13 2001

...THUNDERSTORMS...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA... AND MUCH OF MISSISSIPPI.
ALTHOUGH THE STORMS MAY PRODUCE SMALL HAIL...FREQUENT
LIGHTNING...GUSTY WINDS...AND PERIODS OF HEAVY RAIN...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

ISOLATED STRONG THUNDERSTORMS FORMED ACROSS PORTIONS OF SOUTHEAST
MISSISSIPPI ON TUESDAY EVENING. THIS CONVECTION FINALLY
DISSIPATED AFTER MIDNIGHT, BUT MID-LEVEL CLOUDINESS LEFT OVER
FROM THE EVENING CONVECTION HAS MADE ITS WAY INTO CENTRAL
MISSISSIPPI. THE MOISTURE ASSOCIATED WITH THIS MID LEVEL
CLOUDINESS MAY HELP TO FOCUS INITIAL CONVECTION BY MID AFTERNOON
ACROSS PORTIONS OF CENTRAL MISSISSIPPI. THE SURFACE TEMPERATURES
THIS AFTERNOON WILL BE IN THE 90S WITH DEWPOINTS IN THE LOWER 70S
SO THE AIR WILL BE UNSTABLE ENOUGH FOR THUNDERSTORMS TO DEVELOP.
AFTERNOON CONVECTION MAY ALSO FIRE UP ALONG THE SEA BREEZE
BOUNDARY AS IT PUSHES INTO SOUTHEAST MISSISSIPPI DURING THE MID
AFTERNOON HOURS. SINCE THE OVERALL MID LEVEL MOISTURE ACROSS THE
REGION WILL BE RELATIVELY DRY...THE CONVECTION THAT DOES OCCUR IS
NOT EXPECTED TO BE WIDESPREAD.

ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Jun 13, 1:41 PM CDT, 1 hour 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT WED JUN 13 2001

...THUNDERSTORMS...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
EVENING ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. THE STRONGER STORMS WILL
DEVELOP PRIMARILY ALONG AND SOUTH OF U.S. HIGHWAY 84 FROM ARCHIE
LOUISIANA...TO NATCHEZ...TO BROOKHAVEN...TO LAUREL. PERIODS OF
HEAVY RAIN ARE POSSIBLE IN STRONGER STORMS...ALONG WITH SMALL
HAIL...FREQUENT LIGHTNING...AND GUSTY WINDS. HOWEVER...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE AFTERNOON
OVER THE LOWER MISSISSIPPI RIVER VALLEY. WITH TEMPERATURES IN THE
90S AND DEWPOINTS GENERALLY IN THE 70S...THE AIRMASS WILL BE VERY
UNSTABLE THROUGH THE EVENING HOURS. WITH AFTERNOON
HEATING...SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE HEAVIEST
RAINFALL AND STRONGER STORMS WILL FORM OVER THE SOUTHERN ZONES OF
MISSISSIPPI AND EAST CENTRAL LOUISIANA...AS A SEABREEZE MOVES
NORTH FROM LOUISIANA. THIS SEABREEZE WILL HELP TO FOCUS THE
DEVELOPMENT OF THUNDERSTORMS.

SINCE THE OVERALL MIDDLE-LEVEL MOISTURE ACROSS THE REGION WILL BE
RELATIVELY DRY...THE CONVECTION THAT DOES OCCUR IS NOT EXPECTED
TO BE WIDESPREAD. MOST OF THE SHOWERS AND THUNDERSTORMS WILL
DISSIPATE BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:04 PM CDTFlash Flood WarningJANForrest, Lamar116 min
Jun 13, 12:55 AM CDTFlash Flood WarningJANForrest, Lamar2 hr
Jun 13, 1:15 AM CDTFlash Flood WarningJANJefferson Davis2 hr
Jun 13, 3:39 PM CDTSevere Thunderstorm WarningJANLamar36 min
Jun 13, 3:48 PM CDTSevere Thunderstorm WarningJANCovington27 min
Jun 13, 4:23 PM CDTTornado WarningJANForrest, Jones37 min
Jun 13, 5:04 PM CDTSevere Thunderstorm WarningJANWarren41 min
Jun 13, 5:11 PM CDTSevere Thunderstorm WarningJANForrest34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.